Jul-Oct '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

Good Results on Remicade
from Pat O.

Ed:  Like you I am still trying new drugs to get some relief from psoriasis and psoriatic arthritis.  The last time I wrote I was trialing Onercept but that was abruptly stopped as I believe one person died and another got very sick, so it was back toGood cyclosporine again.  This was only for a short time as the drug company that supplied Onercept was also the same one that supplies Raptiva here in Australia and they were fantastic for a few months in supplying it to a few patients totally free until our Government agreed to cover the cost of it for a few people.

I found Raptiva fantastic for my skin and for the first time in many years was close to being 'spotless' BUT my arthritis was slowly getting worse AND my hair falling out.  It was suggested by my dermatologist that I stop Raptiva because of the psoriatic arthritis and also to see if my hair would start to grow back but of course I then had the dreaded Raptiva rebound and was put back on a high dose of cyclosporine but even that did not help and I was so bad I ended up as an inpatient in hospital where I started on Remicade.

My dermatologist found out that alopecia areata is a rare side effect of Raptiva and I believe I am the fifth person in the world who has this trouble.  I have lost most of the hair from my head and also from my arms and legs.  At the time of writing it is slowly growing back but the saying 'a bad hair day' will become 'a bad hair year' and I was very upset initially when it happened but now that I have calmed down I wonder whether I would have been prepared to have good skin with no hair if my psoriatic arthritis was not also a major problem.

After nearly 6 weeks on Remicade I am due my third infusion next Thursday In this short time my psoriatic arthritis has really settled down and my skin is improving daily.  After this infusion I believe I will then only have to have one every 8 weeks and, although time consuming compared to self injections, I feel it will be well worth it if the improvement I have already keeps up and continues.

Regards, -Pat O.

*****

[May 25, 2006]  Ed’s Response:  I'm glad you are doing well (and quickly!) on Remicade, Pat.  I have heard many horror stories about Raptiva rebound — which is why, when I made the switch from Raptiva to Humira, I overlapped the two for one month.  Prior to deciding on Humira, Remicade was a serious contender.  My rheumatologist spoke highly of both drugs.  She said they both worked "miracles" on psoriatic arthritis and most of her patients experienced improved skin on them, too.  In the end, my decision to go with Humira had to do with the convenience of self-injecting over the in-office infusions (intravenous administration) Remicade requires. 

It sounds like your skin is doing better than mine.  I continue to slowly worsen.  I’m at that point where small constellations of lesions on my forearms and calves are beginning to enlarge.  If my history repeats itself, these will join and make single large lesions covering large areas on my extremities. 

My rheumatologist wants me to try doubling my dose of Humira, from one shot ever other week to one shot every week.  We are waiting for insurance company approval, now.

And, in defiance of the Fates, I being a 55 year old male with a full head of hair and universally bald relatives, have experienced no hair loss at all.  (Okay, maybe a little thinning on the top — but probably not attributable to the biologic.)  Quite the contrary, hair growth has accelerated.  Even my barber has commented on how fast my eyebrows are growing, now.  If we could change places vis a vis our hair problems, it would be much more fair, wouldn't it?

Please keep us posted, Pat.  -Ed

P.S. August 22, 2006 — My “slowly worsening skin” did, after I wrote the above, turn into a full-fledged rebound.  See  Rebound -or- On Flaking Again.

This Month's Mail | Archives

www.flakehq.com